History # 19 – Late January/early February 2002, discharged to home….

March 21, 2007 at 8:09 pm | Posted in APML, chemo side effects, chemotherapy, Diagnosis and treatment history, My current training, My initial treatment -- induction | Leave a comment

Subtitled: The irony that is steroids in chemo to the overweight; or, Medication given for the side effect of medication given for the side effect of medication given for, etc.

The last posts here in the history section were about my discharge from the hospital after developing severe systemic infections and almost dying, and being started on the antibiotic “amphoterrible,” or amphoteracin, and enduring the side effects of that. While at discharge they had stopped giving me the amphoterrible, I still had one of the most difficult side effects – fluid-filled legs, the size of pineapples, and accompanying weight gain.

The fluid retention really wasn’t from the antibiotic, but from some of the medications to lessen the other side effects of the antibiotic. As I mentioned in an earlier post, one of the major side effects of amphoterrible is really violent shakes and chills. I had that almost immediately on my first dose. So, to lessen that effect, when giving amphoterrible a whole slew of medications is given with it – IV fluids, pain medications, and others. Others they give are steroids. I was started on low doses, but they still had side effects of its own, in this case the fluid retention.

So, I was taking medication (steroids) to counteract the side effect (violent shakes) of the medication (amphoterrible) to counteract the side effect (systemic infections) of the medication (ATRA and other chemotherapy) for my leukemia (APML). Getting all this?

Of course, since I now had a new side effect from the steroids, the fluid retention and pineapple sized legs, I had to have more treatment, including, you guessed it more medication. I was started on diuretics.

Ready? I was now on:

  • medication (diuretics)
  • given to counteract the side effect (fluid retention) of
  • medication (steroids)
  • given to counteract the side effect (violent shakes) of
  • medication (amphoterrible)
  • given to counteract the side effect (systemic infections) of
  • medication (ATRA and other chemotherapy)
  • given to treat my leukemia (APML).

Truly, a case of cause and effect gone berserk.

I must admit, having water retention and weight gain as a side effect of having a form of cancer was, for me, oddly disappointing. I’ve been heavy on and off most of my life, going through Star Jones-like swinging periods of obesity to being mildly overweight to (very occasionally) a modicum of thinness. Easy to say, most of my life I’ve been mild to moderately overweight at a minimum. I’ve gone from being a lifetime member of Weight Watchers happily at goal weight to returning later, tail between legs, to attempt to get back to goal weight. I’ve considered myself someone who has a compulsive eating disorder (but having looked at super-sized families at theme parks I know I’m not alone in this). I have stopped and started and stopped running programs in the past so many times that I’ve probably already run enough to train for a marathon, quarter mile out of breath jogs at a time. But after a couple of months the lure of eating takes over, which gets me out of an exercising frame of mind into one of Cheetos on the couch. (This time I think I’m ok for the long haul with the TNT program.) To this day, I bristle when anybody calls me “Big Guy.” I know they don’t really mean anything by it, but it’s not a term of endearment to me. So when you see me and feel the need to call me that, consider yourself warned.

So, with that, some of my first thoughts after first being diagnosed with leukemia on that night before Christmas 2001 might not seem as odd. That night, one bit of comfort was that, assuming I lived, I’d become a Nicole Richie-esque thin cancer patient, and perhaps I could keep it off. And if I didn’t make it, I’d be thin on the way out.

Morbid? Sure. But that night was a morbid kind of night overall.

That’s why having fluid retention was such an irony. As my brother-in-law Rex said, “Leave it to me to find a way to gain weight going through chemotherapy.” I now know that giving steroids to chemo patients and their side effects are fairly standard, but not knowing that at the time, it was a bit of an ironic disappointment.

Advertisements

Leave a Comment »

RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.
Entries and comments feeds.

%d bloggers like this: